What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 19, 2:01 PM MST, 5 hours 14 minutes earlier.
Area forecast discussion, May 19, 2:01 PM MST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
301 PM MDT Tue May 19 2020
.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM MDT Tue May 19 2020
The current Red Flag Warning that is in effect until 8 PM still
looks good, as conditions this afternoon are meeting the criteria in
those locations.
So far this afternoon, there have been some echoes on radar over the
mtns but haven't seen any lightning yet. SPC mesoanalysis shows
1000-about 2500 J/kg of CAPE over the eastern plains, but there's
still some CIN over the far southeast plains. Still expecting some
thunderstorms to develop this afternoon/early evening over the mtns,
high valleys, and I-25 corridor, then spreading east in the evening.
There could be a couple strong or severe storms over the plains this
evening. Some of the forecast models are showing the potential for
some lingering showers/tstms over and near some of the eastern mtns
into the late night hours, with the HRRR and NAM showing the best
chances being over Teller and El Paso Counties. The NAM and GFS also
show the potential for low stratus tonight over portions of the
eastern plains, especially the far eastern areas and El Paso County.
Wednesday continues to look like a day with widespread fire weather
concerns. There is already a Red Flag Warning in effect and the
current area of concern and the time-frame of concern (11 AM through
9 PM) should be ok. It looks fairly windy over most/all of southern
CO Wed. Forecast models differ a bit with regards to dew points
across portions of the plains Wed afternoon, and there is a chance
that Crowley, Otero and eastern Las Animas Counties may not see low
enough RH values to meet red flag criteria, but at this time there
is too much uncertainty to make changes to the fire weather
highlight.
The other concern for Wed is the chances for thunderstorms and
severe weather. The forecast models keep western areas dry Wed
afternoon, with the NAM keeping all of southern CO dry, and the GFS
developing storms over the far southeast plains after 3 PM, and the
ECMWF showing precip over the central mtns and mostly the far
southeast plains. If anything does fire up, there is expected to be
a decent amount of CAPE over the far southeast plains, with a narrow
ribbon of 2500-3000 J/kg from about the Limon area south through
Bent County and along the Las Animas and Baca County border, with 0-
6 km shear of around 35 kts. SPC has a Marginal risk of severe
storms over much of the southeast plains for Wed. Large hail and
strong wind gusts will be the main severe concerns.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 300 PM MDT Tue May 19 2020
Wednesday night...The potential for convection continues across
portions of the plains into the overnight hours. CAPE and bulk shear
values are expected to be sufficient for a strong to severe storm as
noted in the short term discussion, but a healthy cap is also
expected be in place east of the dry line, which could hinder
additional thunderstorm development. As the sun sets and the dry
line retreats back to the west, this cap is expected to follow.
Therefore, the chances for thunderstorm development diminish after
sunset. If there is any ongoing convection, it is anticipated to
move eastward through the overnight hours.
Thursday...The upper-level trough axis is expected to move into
Colorado during the day, which is anticipated to send a cold front
through the plains during the morning hours. Easterly post-frontal
surface flow is anticipated to develop, bringing some return flow
moisture to the plains, increasing the instability. There is some
disagreement between models just how much instability will be
available, but general consensus is that there will be at least 1000-
1500 J/kg of CAPE, with the highest values situated over the far
southeastern corner of Colorado. Guidance is also indicating bulk
shear values should be in the 40-50 knot range, resulting in the
potential for severe thunderstorms. With less of a cap expected to
be in place, Thursday appears to have a better chance for severe
weather. As such, the Storm Prediction Center does have a Slight
Risk out for the far southeastern corner of the state. Currently,
the primary threats with storms on Thursday appear to be wind and
hail. Elsewhere, warm and dry conditions are expected to continue
over the San Luis Valley, bringing potential for near critical fire
weather conditions once again. As of right now, winds reaching the
critical threshold remain in question, so have decided not to issue
any highlights at this time.
Friday into Tuesday...Another upper-level trough is expected to dig
south from the Pacific Northwest, but is not anticipated to dig as
far south as the previous trough. Southwest flow ahead of this
trough will likely bring critical fire weather conditions to the
region on Friday and Saturday before a cold front moves across the
region on Saturday. A trailing upper-level trough is expected to
move through Colorado on Sunday into the southern Great Plains,
bringing an increased chance for precipitation to the area Sunday
into Monday. Precipitation chances diminish for Tuesday as the upper-
level trough drifts eastward.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 300 PM MDT Tue May 19 2020
Gusty southerly winds can be expected into the evening hours at
KCOS, KPUB and KALS, with winds then decreasing, but probably
increasing again through the morning hours on Wed, with windy
southern winds through Wed afternoon and into the evening. KCOS and
KPUB could see thunderstorms in the vicinity through about 02Z, but
there is a small chance the KCOS could see some thunderstorms in the
vicinity through around 06Z. Later tonight, there could be some low
stratus clouds at KCOS and KPUB which could cause MVFR or IFR CIGS.
At this time it appears that chances are low, but KCOS and KPUB
could see some thunderstorms in the vicinity late Wed afternoon.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 9 PM MDT Wednesday for COZ220>233.
Red Flag Warning until 8 PM MDT this evening for COZ220-222-224-
229-230.
&&
SHORT TERM...28
LONG TERM...CARLBERG
AVIATION...28
Hazardous weather outlook, May 19, 10:09 AM MST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1109 AM MDT Tue May 19 2020
COZ058>089-093>099-201715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1109 AM MDT Tue May 19 2020
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
High fire danger is expected today in the Upper Arkansas River
Valley, Fremont County, the San Luis Valley and the southern
Interstate 25 corridor in Huerfano and Las Animas Counties, due to
low humidity, gusty winds and dry vegetation.
Isolated to scattered thunderstorms will be possible this
afternoon and evening. One or two storms over the southeast plains
could become severe, with half-dollar size hail and wind gusts
around 60 mph. All thunderstorms will have the risk of cloud to
ground lightning and gusty outflow winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Critical fire weather conditions will return across the
mountains, valleys, and adjacent eastern plains counties for
Wednesday, as gusty winds, low relative humidity values and dry
vegetation will result in conditions favorable for fire growth and
spread. An isolated thunderstorm will be possible across the
eastern plains, mainly east of a line from La Junta to Kim. If a
storm can develop across this area, conditions will be favorable
for a strong to near-severe storm with hail around 1 inch in
diameter and wind gusts around 60 mph possible, along with
dangerous cloud to ground lightning.
A greater potential for severe thunderstorms will be possible
across the southeast plains on Thursday, as low level moisture
increases behind a cold front. Hail greater than 1 inch in
diameter and wind gusts to around 60 mph will be possible.
Meanwhile, some spotty critical fire weather conditions may return
to the valleys Thursday afternoon.
Critical fire weather conditions may increase again across the
mountains, valleys and adjacent plains Friday and Saturday while
another round of thunderstorms will be possible across the far
eastern plains by Saturday. A cold front will bring an uptick in
thunderstorms for Sunday across the southeast mountains and plains
with afternoon thunderstorms possible again on Monday. Small hail,
and gusty winds will be possible with thunderstorms in and near
the mountains, especially on Sunday.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be possible today from the I-25 corridor and eastward, mainly
between about 3 PM and 8 PM.
28/28
In the hours before
Special weather statement, May 19, 3:58 PM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
458 PM MDT Tue May 19 2020
COZ086-089-192345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
458 PM MDT Tue May 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROWLEY AND
NORTHEASTERN PUEBLO COUNTIES UNTIL 545 PM MDT...
At 457 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Boone, or 25 miles east of Pueblo, moving north at
25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Boone and Pueblo Depot.
LAT...LON 3823 10409 3825 10427 3852 10431 3852 10395
TIME...MOT...LOC 2257Z 190DEG 22KT 3831 10415
mw
Special weather statement, May 19, 4:13 PM MST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
513 PM MDT Tue May 19 2020
COZ084-085-200000-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
513 PM MDT Tue May 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
600 PM MDT...
At 513 PM MDT, Doppler radar was tracking a strong thunderstorm over
Yoder, or 34 miles east of Colorado Springs, moving north at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Ramah, Yoder and Rush.
LAT...LON 3876 10405 3874 10406 3881 10431 3913 10427
3913 10405
TIME...MOT...LOC 2313Z 194DEG 26KT 3886 10417
mwSpecial weather statement, May 19, 4:28 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
528 PM MDT Tue May 19 2020
COZ086-089-093-200015-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
528 PM MDT Tue May 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...CROWLEY AND
EASTERN PUEBLO COUNTIES UNTIL 615 PM MDT...
At 526 PM MDT, Doppler radar was tracking a strong thunderstorm over
Olney Springs, or 24 miles northwest of La Junta, moving northeast at
25 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fowler, Ordway, Manzanola, Olney Springs and Crowley.
LAT...LON 3807 10385 3814 10408 3849 10397 3841 10358
TIME...MOT...LOC 2326Z 203DEG 24KT 3818 10392
mw
Special weather statement, May 19, 6:02 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
702 PM MDT Tue May 19 2020
COZ094-200130-
Eastern Las Animas County CO-
702 PM MDT Tue May 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 730 PM MDT...
At 701 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles west of Kenton, or 28 miles east of Des Moines, moving north at
40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kim.
LAT...LON 3739 10348 3734 10310 3700 10314 3700 10354
TIME...MOT...LOC 0101Z 193DEG 34KT 3690 10334
Hodanish
Special weather statement, May 19, 6:38 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
738 PM MDT Tue May 19 2020
COZ094-099-200230-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
738 PM MDT Tue May 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES UNTIL 830 PM MDT...
At 738 PM MDT, Doppler radar was tracking a strong thunderstorm over
Kim, or 39 miles west of Springfield, moving north at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Kim.
LAT...LON 3711 10322 3719 10348 3762 10341 3749 10292
TIME...MOT...LOC 0138Z 201DEG 32KT 3724 10331
mw
Special weather statement, May 19, 7:01 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
801 PM MDT Tue May 19 2020
COZ089-093-200230-
Crowley County CO-La Junta Vicinity/Otero County CO-
801 PM MDT Tue May 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO AND SOUTH CENTRAL
CROWLEY COUNTIES UNTIL 830 PM MDT...
At 801 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rocky Ford, or 12 miles west of La Junta, moving northeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Rocky Ford and Swink.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3790 10373 3798 10390 3822 10378 3812 10354
TIME...MOT...LOC 0201Z 209DEG 18KT 3803 10377
mw